High Order Compact Finite Difference Schemes for Solving Bratu-Type Equations

Document Type : Research Paper


1 Department of Mathematics, University of Sistan and Baluchestan, Zahedan, Iran

2 Department of Mathematics, Faculty of Mathematics, University of Sistan and Baluchestan, Zahedan, Iran

3 Department of Applied Mathematics, Faculty of Mathematical Science, University of Kashan, Kashan, Iran


In the present study, high order compact finite difference methods is used to solve one-dimensional Bratu-type equations numerically. The convergence analysis of the methods is discussed and it is shown that the theoretical order of the method is consistent with its numerical rate of convergence. The maximum absolute errors in the solution at grid points are calculated and it is shown that the presented methods are efficient and applicable for lower and upper solutions.


Main Subjects

[1] J. Jacobsen, K. Schmitt, The Liouville-Bratu-Gelfand problem for radial operators, J. Differ. Equ. 184 (2002) 283-298.
[2] R. Buckmire, Investigations of nonstandard Mickens-type finite-difference schemes for singular boundary value problems in cylindrical or spherical coordinates, Numer. Methods Partial Differ. Equ. 19 (2003) 380-398.
[3] D.A. Frank-Kamenetski, Diffusion and heat exchange in chemical kinetics, Princeton University Press, Princeton, NJ, 2015.
[4] J.P. Boyd, Chebyshev polynomial expansions for simultaneous approximation of two branches of a function with application to the one-dimensional Bratu equation, Appl. Math. Comput. 143 (2003) 189-200.
[5] R. Buckmire, Application of a Mickens finite-difference scheme to the cylindrical BratuGelfand problem, Numer. Methods Partial Differ. Equ. 20 (2004) 327-337.
[6] J.S. McGough, Numerical continuation and the Gelfand problem, Appl. Math.Comput. 89 (1998) 225-239.
[7] A.S. Mounim, B.M. de Dormale, From the fitting techniques to accurate schemes for the Liouville-Bratu-Gelfand problem, Numer. Methods Partial Differ. Equ. 22 (2006) 761-775.
[8] M.I. Syam, A. Hamdan, An efficient method for solving Bratu equations, Appl.Math. Comput. 176 (2006) 704-713.
[9] S. Li, S.J. Liao, An analytic approach to solve multiple solutions of a strongly nonlinear problem, Appl.Math. Comput. 169 (2005) 854-865.
[10] A.M. Wazwaz, Adomian decomposition method for a reliable treatment of the Bratu-type equations, Appl.Math. Comput. 166 (2005) 652-663.
[11] J.H. He, Some asymptotic methods for strongly nonlinear equations, Int. J. Mod. Phys. B 20 (2006) 1141-1199.
[12] J.H. He, Variational approach to the Bratu’s problem, J. Phys. Conf. Ser. 96 (2008) 012087.
[13] S. Liao, Y. Tan, A general approach to obtain series solutions of nonlinear differential equations, Stud. Appl. Math. 119 (2007) 297-354.
[14] S.A. Khuri, A new approach to Bratu's problem, Appl. Math. Comput. 147(2004) 131-136.
[15] N. Remero, Solving the one dimensional Bratu problem with efficient fourth order iterative methods, SeMA. J. 71 (2015) 1-14.
[16] H. Temimi, M. Ben-Romdhane, An iterative finite difference method for solving Bratu's problem, J. Comput. Appl. Math. 292 (2016) 76-82.
[17] R. Buckmire, Applications of Mickens finite differences to several related boundary value problems, Advances in the Applications of Nonstandard Finite Difference Schemes (2005) 47-87.
[18] O. Ragb, L.F. Seddek, M.S. Matbuly, Iterative differential quadrature solutions for Bratu problem, Comput. Math. Appl. 74 (2017) 249-257.
[19] H. Caglar, N. Caglar, M. zer, A. Valaristos, A. N. Anagnostopoulos, B-spline method for solving Bratu's problem, Int. J. Comput. Math. 87 (2010) 1885-1891.
[20] R. Jalilian, Non-polynomial spline method for solving Bratu's problem, Comput. Phys. Commun. 181 (2010) 1868-1872. 
[21] S.N. Jator, V. Manathunga, Block Nystr m type integrator for Bratu's problem, J. Comput. Appl. Math. 327 (2018) 341-349.
[22] A. Mohsen, A simple solution of the Bratu problem, Comput. Math. Appl. 67 (2014) 26-33.
[23] C.S. Liu, The Lie-Group shooting method for solving multi-dimensional nonlinear boundary value problems, J. Optim. Theory Appl. 152 (2012) 468-495.
[24] S. Deniz, N. Bildik, Optimal perturbation iteration method for Bratu-type problems, J. King Saud. Uni. Sci. 30(1) (2016) 3071-3084.
[25] I.A.H. Hassan, V.S. Ert rk, Applying differential transformation method to the one-dimensional planar Bratu problem, Int. J. Contemp. Math. Sci. 2 (2007) 1493-1504.
[26] X. Liu, Y. Zhou, X. Wang, J. Wang, A wavelet method for solving a class of nonlinear boundary value problems, Commun. Nonlinear Sci. Numer. Simul. 18 (2013) 1939-1948.
[27] B. Fornberg, Classroom note: Calculation of weights in finite difference formulas, SIAM Rev. Soc. Ind. Appl. Math. 40 (1998) 685-691.
[28] Z.U. Zafar, M. Rafiq, M.O. Ahmed, A. peviaz, Fourth order compact method for one dimensional inhomogeneous Telegraph equation of , Pak. J. Engg. Appl. Sci. 14 (2014) 96-101.
[29] R.L. Burden, J.D. Faires, A.C. Reynolds, Numerical Analysis, Webberand Schmidt (1985).